Kansas, 2021High Wind in Kansas, October 27, 2021
October 27, 2021 · NWS GLD · 1 event in 1 county or zone
On October 27th, northwestern Kansas saw windy conditions in the wake of a departing storm system from the previous day. While most of the area saw winds gusting up to around 45 to 55 mph, a 62 mph wind gust was reported at the Goodland ASOS.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On October 27th, northwestern Kansas saw windy conditions in the wake of a departing storm system from the previous day. While most of the area saw winds gusting up to around 45 to 55 mph, a 62 mph wind gust was reported at the Goodland ASOS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 27, 10:27 AM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Oct 27, 10:27 AM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1127 AM MDT Wed Oct 27 2021
.SHORT TERM...(Today through Friday night)
Issued at 347 AM MDT Wed Oct 27 2021
Across the region this morning, most of the area is now under cloudy
skies, as moisture on the backside of the slowly exiting low
pressure system works south over the area. Some light echoes showing
up on radar currently. wind regime remains from the northwest,
gusting up into the 35 to 45 mph range. Temps arm currently ranging
mainly in the upper 30s through the 40s. A few spots east are near
50F.
The latest RAP40 500mb analysis in combination with mid level water
vapor imagery continue to show the strong trough over the central
portion of the country, moving very slow eastward due to the
blocking effects of an amplified ridge over the eastern portion of
the country. With no way to move east, a north-south flow will
persist over the Plains region.
For the Tri State area, we are under the backside northerly flow
with a tight gradient, allowing for gusts to persist in the 35-45
mph range. Clouds and remaining moisture are moving south in tandem
with the current surface wind regime. Precip remnants are scattered
with no major accumulation of rain due to being whipped around by
the winds.
Latest model runs continue to show persistence with the current
winds as little movement in the upper trough until Friday, when a
strong upper ridge moves out of the Rockies, with a surface ridge
over the Plains region. CAA will persist over the CWA over the next
48 hrs with a warmup Friday. The area will see moisture slowly push
east thru the day with dry conditions late today into Friday. Temps
cold enough at night to warrant mention of frost. Thursday dry
enough with strong gusts to continue mention of elevated to near
critical fire wx conditions for areas along/west of Highway 27. With
no let up in synoptic wind pattern, gusts expected to remain near 50
mph today and again on Thursday.
For temps, cool airmass remains over the region for today and into
Thursday. Highs will range in the upper 50s into the lower 60s. For
Friday, a warm up occurs, especially over western locales. Highs on
Friday will range from the mid 60s to the lower 70s. Overnight lows
will range widely from the mid 30s to lower 40s tonight, upper 20s
to lower 30s Thursday night and lower to mid 30s Friday night.
With northwesterly winds persisting into Thursday night, the area
will see wind chill readings crop up. Tonight, readings will range
from the lower 20s west to the lower 30s east. Thursday night,
readings in the lower to mid 20s area-wide. By Friday night,
readings will range from the upper 20s to lower 30s.
.LONG TERM...(Saturday through Wednesday)
Issued at 319 AM MDT Wed Oct 27 2021
The extended forecast begins with zonal flow aloft over the Tri-
State region as an upper low continues to move from west to east
across Canada, clipping the states along the U.S.-Canadian border.
Saturday will be the warmer day of the weekend with highs topping
out primarily in the 60s, with a few low 70s possible south of
Interstate 70. Lows will range from the mid-20s to mid-30s.
Saturday evening, a cold front will move in from the north ushering
cooler air into the region, with below normal high temperatures
expected. High temperatures in the Tri-State area for this time of
year are typically in the mid-60s. Forecasted high temperatures for
Sunday afternoon range from the mid-40s to low 50s. Sunday evening,
a weak shortwave trough begins to move into the Tri-State area. Weak
convergence with upslope flow and the advancing trough will kick off
a few rain showers in the evening as temperatures cool into the low
to mid-40s for areas along and north of Highway 36, and mid-40s for
areas south of the highway. Rain will transition to snow as
temperatures drop into the 20s and 30s overnight. Any snow
accumulations are expected to be minor at this time due to a lack of
moisture to work with and a warm ground. Motorists are advised to
keep an eye out for slick spots Monday morning, particularly on
elevated surfaces in areas that receive precipitation.
A few lingering snow showers will be possible north of I-70 as
people head out the door Monday morning. Temperatures warming into
the mid to upper 30s in the morning will result in any lingering
showers transitioning to a rain/snow mix before becoming all rain.
Precipitation chances end from south to north by mid-day.
The weather remains unsettled Monday through Wednesday as a series
of shortwave troughs move through the region. A few light rain and
snow showers will be possible each day with p-types being dependent
on temperatures. After low to mid-40s for highs Monday afternoon,
temperatures gradually warm back into the 50s by Wednesday. Lows
each night are expected to be in the 20s for most of the area with a
few 30s possible in the southeastern corner of the Tri-State area.
For areas east of the Highway 27 corridor, this may result in the
first freeze of the season.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1108 AM MDT Wed Oct 27 2021
An upper level ridge will continue slowly moving the upper low
pressure system east. Due to the ridge moving over the High
Plains, the region will remain under NW flow and breezy conditions
for majority of the TAF period. Winds over the KGLD terminal are
expected to be sustained at 25-35 kts with gusts up to 45kts
through 00Z. This evening through the end of the period, winds
are expected to decrease to 20-25 kts with gusts up to 35 kts.
KMCK is expected to have winds of 20-30 kts this afternoon with
gusts up to 40 kts. After 00Z, winds are forecast to decrease to
15-25 kts with gusts up to 25 kts. Thursday morning, winds over
KMCK will begin to increase with gusts up to 35 kts by the end of
the period. LLWS is expected to impact the terminal or within the
vicinity of the terminal from 06-14Z from the NW to NNW at
40-50 kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JN
LONG TERM...AW
AVIATION...KMK
Hazardous weather outlook, Oct 27, 12:30 PM MST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
130 PM MDT Wed Oct 27 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
130 PM MDT Wed Oct 27 2021 /230 PM CDT Wed Oct 27 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Strong northwesterly winds with gusts up to 55 mph are possible
today. These winds could impact high profile vehicles on east-west
orientated roadways. With the strong winds, blowing dust may impact
portions of the area with visibility reduced to a mile or less at
times.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Northwest winds gusting up to 50 mph are expected during the day
Thursday. This may cause difficult driving conditions for those
traveling across east west oriented roadways.
Elevated to near critical fire weather conditions are expected
Thursday afternoon along the Colorado Kansas border.
Late this weekend into next Monday, chances increase for wintry
precipitation and freezing temperatures.
Tuesday into Wednesday of next week, temperatures will drop into the
20s, giving the area a potential hard freeze for those locales that
have not gotten yet.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. Spotters are encouraged to
report any fires to their local dispatch centers.
In the hours before
Local storm report, Oct 27, 7:18 AM MST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
818 AM MDT WED OCT 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM WILDFIRE 7 ENE KIRK 39.66N 102.48W
10/26/2021 YUMA CO 911 CALL CENTER
*** 1 FATAL ***
DELAYED REPORT. SPARKS FROM A COMBINE
STARTED A WILDFIRE IN A CORNFIELD.
&&
KMKLocal storm report, Oct 27, 7:43 AM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
843 AM MDT WED OCT 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM WILDFIRE 7 ENE KIRK 39.66N 102.48W
10/26/2021 YUMA CO 911 CALL CENTER
*** 1 FATAL, 1 INJ ***
CORRECTS PREVIOUS WILDFIRE REPORT FROM 7 ENE
KIRK. DELAYED REPORT. SPARKS FROM A COMBINE
STARTED A WILDFIRE IN A CORNFIELD.
&&
KMKHigh Wind, Sherman
- When
- October 27, 12:53 PM MST
- Where
- Sherman forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
KGLD ASOS recorded a 62 mph wind gust at location.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, October 27, 20211 death · $203,000 · EF1 · 4 events
- Tornadoes and Damaging Winds in Louisiana, October 27, 20213 injured · $3.5 million · EF2 · 7 events
- Tornadoes and Flash Flood in Texas, October 27, 20211 injured · $6.0 million · EF2 · 6 events
- Tornado and Damaging Winds in Texas, October 27, 2021$135,000 · EF0 · 9 events
- Wildfire in Texas, October 27 to 28, 2021$100,000 · 1 event
- High Wind in Texas, October 27, 202156 kt wind · 16 events
- High Wind and Strong Wind in Montana, October 27, 202162 kt wind · 9 events
- Damaging Winds in Texas, October 27, 2021$9,000 · 56 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 27 to 28, 20218 events
- Marine High Wind in North Atlantic Coastal Waters, October 27, 202170 kt wind · 7 events
- High Wind in Texas, October 27, 202153 kt wind · 7 events
- High Wind in Montana, October 27, 202155 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989178.